Research Papers

The Numerical Solution of the Bagley–Torvik Equation With Fractional Taylor Method

[+] Author and Article Information
V. S. Krishnasamy

Department of Mathematics and Statistics, Mississippi State University,
Mississippi State, MS 39759
e-mail: vk81@msstate.edu

M. Razzaghi

Department Head and Professor
Department of Mathematics and Statistics,
Mississippi State University,
Mississippi State, MS 39759
e-mail: razzaghi@math.msstate.edu

1Corresponding author.

Contributed by the Design Engineering Division of ASME for publication in the JOURNAL OF COMPUTATIONAL AND NONLINEAR DYNAMICS. Manuscript received August 26, 2015; final manuscript received December 25, 2015; published online February 3, 2016. Assoc. Editor: Hiroshi Yabuno.

J. Comput. Nonlinear Dynam 11(5), 051010 (Feb 03, 2016) (6 pages) Paper No: CND-15-1257; doi: 10.1115/1.4032390 History: Received August 26, 2015; Revised December 25, 2015

In this paper, a numerical method for solving the fractional Bagley–Torvik equation is given. This method is based on using fractional Taylor vector approximation. The operational matrix of the fractional integration for fractional Taylor vector is given and is utilized to reduce the solution of the Bagley–Torvik equation to a system of algebraic equations. Illustrative examples are included to demonstrate the validity and applicability of this technique.

Copyright © 2016 by ASME
Your Session has timed out. Please sign back in to continue.


Torvik, P. J. , and Bagley, R. L. , 1984, “ On the Appearance of the Fractional Derivative in the Behavior of Real Materials,” ASME J. Appl. Mech., 51(2), pp. 294–298. [CrossRef]
Atanackovic, T. M. , and Zorica, D. , 2013, “ On the Bagley—Torvik Equation,” ASME J. Appl. Mech., 80(4), p. 041013. [CrossRef]
Podlubny, I. , 1999, Fractional Differential Equations, Academic Press, San Diego, CA.
Diethelm, K. , and Ford, N. J. , 2002, “ Numerical Solution of the Bagley—Torvik Equation,” BIT Numer. Math., 42(3), pp. 490–507.
Cenesiz, Y. , Keskin, Y. , and Kurnaz, A. , 2010, “ The Solution of the Bagley—Torvik Equation With the Generalized Taylor Collocation Method,” J. Franklin Inst., 347(2), pp. 452–466. [CrossRef]
Saha Ray, S. , 2012, “ On Haar Wavelet Operational Matrix of General Order and Its Application for the Numerical Solution of Fractional Bagley Torvik Equation,” Appl. Math. Comput., 218(9), pp. 5239–5248. [CrossRef]
Yuzbasi, S. , 2013, “ Numerical Solution of the Bagley—Torvik Equation by the Bessel Collocation Method,” Math. Methods Appl. Sci., 36(3), pp. 300–312. [CrossRef]
Saha Ray, S. , and Bera, R. K. , 2005, “ Analytical Solution of the Bagley Torvik Equation by Adomian Decomposition Method,” Appl. Math. Comput., 168(1), pp. 398–410. [CrossRef]
Cermak, J. , and Kisela, T. , 2014, “ Exact and Discretized Stability of the Bagley–Torvik Equation,” J. Comput. Appl. Math., 269(1), pp. 53–67.
Celik, I. , 2006, “ Collocation Method and Residual Correction Using Chebyshev Series,” Appl. Math. Comput., 174(2), pp. 910–920. [CrossRef]
Abbasbandy, S. , and Taati, A. , 2009, “ Numerical Solution of the System of Nonlinear Volterra Integro-Differential Equations With Nonlinear Differential Part by the Operational Tau Method and Error Estimation,” J. Comput. Appl. Math., 231(1), pp. 106–113. [CrossRef]
Yuzbasi, S. , 2013, “ Numerical Solutions of Fractional Riccati Type Differential Equations by Means of the Bernstein Polynomials,” Appl. Math. Comput., 219(11), pp. 6328–6343. [CrossRef]
Kilbas, A. A. , Srivastava, H. M. , and Trujillo, J. J. , 2006, Theory and Applications of Fractional Differential Equations, Elsevier B.V., Amsterdam, The Netherlands.
Jafari, H. , Yousefi, S. A. , Firoozjaee, M. A. , Momani, S. , and Khalique, C. M. , 2011, “ Application of Legendre Wavelets for Solving Fractional Differential Equations,” Comput. Math. Appl., 62(3), pp. 1038–1045. [CrossRef]
Diethelm, K. , Ford, N. , and Freed, A. D. , 2004, “ Detailed Error Analysis for a Fractional Adams Method,” Numer. Algorithms, 36(1), pp. 31–52. [CrossRef]
Esmaeilli, S. , and Shamsi, M. , 2011, “ A Pseudo-Spectral Scheme for the Approximate Solution of a Family of Fractional Differential Equations,” Commun. Nonlinear Sci. Numer. Simul., 16(9), pp. 3646–3654. [CrossRef]
Rehman, M. U. , and Ali Khan, R. , 2012, “ A Numerical Method for Solving Boundary Value Problems for Fractional Differential Equations,” Appl. Math. Modell., 36(3), pp. 894–907. [CrossRef]
Ma, X. , and Huang, C. , 2013, “ Numerical Solution of Fractional Integro-Differential Equations by a Hybrid Collocation Method,” Appl. Math. Comput., 219(12), pp. 6750–6760. [CrossRef]


Grahic Jump Location
Fig. 1

Comparison of numerical solution using our method and exact solution



Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In